Delaware, 2003

Lightning Strike in Delaware, July 9, 2003

July 9, 2003 · NWS PHI · 1 event in 1 county or zone

A 48-year-old man died from the ensuing fire after lightning struck his home in Port Penn. The fire engulfed the house.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 48-year-old man died from the ensuing fire after lightning struck his home in Port Penn. The fire engulfed the house. It took seven fire departments one hour to extinguish the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 9, 2:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 2:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT WED JUL 9 2003

AT 330 THE FRONT HAD MADE ITS WAY ABOUT AS FAR SOUTH AS A RARITAN
BAY-FLEMINGTON-BETHLEHEM LINE.  TEMPS WERE ONLY IN THE 60S IN OUR
NORTHERN COUNTIES AND NEAR 90 IN THE SOUTH.  OTHER THEN SOME SHOWERS
RIGHT ALONG THE FRONT, THERE WAS NO PRECIP IN OUR FORECAST AREA.

MOST OF THE ACTIVITY WAS TO OUR SOUTHWEST IN THE WASHINGTON DC AREA
AND IN POINTS WEST AND SOUTHWEST.  THAT CONVECTION IS MOVING TO THE
EAST.  AS A RESULT, THE GREATEST THREAT FOR SEVERE WEATHER IN OUR
FORECAST AREA IS IN OUR SOUTHERN COUNTIES.  THOSE COUNTIES ARE
PRESENTLY UNDER A SEVERE THUNDERSTORM WATCH THAT IS IN EFFECT UNTIL
900 PM.

NOT MUCH WAS CHANGED IN THE REST OF THE FORECAST.  WE REMOVED THE
MENTION OF PRECIP FROM THE MONDAY FORECAST WITH NO SIGNIFICANT
TRIGGER EXPECTED AT THAT TIME.

THE ZONE FORECASTS HAVE ALREADY BEEN ISSUED.

.PHI...SEVERE THUNDERSTORM WATCH UNTIL 900 PM FOR EXTREME SOUTHERN
        NJ, DE AND NORTHEASTERN MD. (NJ ZONES 16/17/21>25, DE ZONES
        1>4, AND MD ZONES 8/12/15/19/20).

IOVINO
Hazardous weather outlook, Jul 9, 4:10 AM EST, 14 hours 50 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME OF THE THUNDERSTORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE AGAIN LATE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RPW

In the hours before

Local storm report, Jul 9, 5:50 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
650 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    3E MILLINGTON             MD   WIND DAMAGE
07/09/03   KENT                           NUMEROUS TREES DOWN NEAR
                                          ROUTE 291 WEST OF
                                          DELAWARE STATE LINE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Castle

When
July 9, 7:00 PM EST
Where
New Castle County, Port Penn
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333009.